Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Melbourne, FL

May 21, 2020Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 21, 2020, 4:45 PM EDT for Okeechobee County, Florida. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2020, 4:45 PM EDT (20:45 UTC)
Expired
May 21, 2020, 5:03 PM EDT
In force
18 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:45 PM EDTHAIL 19 W Okeechobee, FLHAIL UP TO QUARTER SIZE AT THE RIVER BLUFF RV RESORT. TIME ESTIMATED BY RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS52 KMLB 212045
SVRMLB
FLC093-212115-
/O.NEW.KMLB.SV.W.0023.200521T2045Z-200521T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
445 PM EDT Thu May 21 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Okeechobee County in east central Florida...

* Until 515 PM EDT.

* At 444 PM EDT, a severe thunderstorm was located 8 miles west of
  Okeechobee, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Okeechobee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2719 8092 2720 8093 2720 8094 2722 8095
      2722 8097 2723 8099 2725 8098 2726 8100
      2729 8100 2729 8089 2719 8091
TIME...MOT...LOC 2044Z 302DEG 2KT 2723 8097 

HAIL...1.00IN
WIND...60MPH
 
$$

Combs
1 follow-up statement
224 
WWUS52 KMLB 212103
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
503 PM EDT Thu May 21 2020

FLC093-212112-
/O.CAN.KMLB.SV.W.0023.000000T0000Z-200521T2115Z/
Okeechobee FL-
503 PM EDT Thu May 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OKEECHOBEE
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2719 8092 2720 8093 2720 8094 2722 8095
      2722 8097 2723 8099 2725 8098 2726 8100
      2729 8100 2729 8089 2719 8091
TIME...MOT...LOC 2102Z 302DEG 2KT 2722 8096 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:58 PM EDT, 47 minutes earlier.

Area forecast discussion, May 21, 3:58 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
358 PM EDT Thu May 21 2020

.DISCUSSION...

...Strong to Isolated Severe Storms Possible Through This
Evening...
...High Risk of Rip Currents Continuing Through Late Week...

Tonight-Friday...Sea breeze boundaries will continue to move
inland with scattered showers and storms developing through late
afternoon and toward sunset across east central Florida. The
threat of strong to a few severe storms will continue through this
the remainder of the day and into this evening. Main threats from
this activity will be wind gusts up to 50 to 60 mph, small to 1
inch diameter hail, frequent lightning and locally heavy rainfall
of 1-2 inches. Convection will diminish or shift offshore through
late evening, with rain chances ending near to just after
midnight. Lows will fall into the upper 60s to low 70s tonight,
and locations that see locally heavy rainfall may see some patchy
fog develop near daybreak Friday.

Some drier air moving into the area will lower rain chances into
tomorrow. However, isolated to scattered showers and storms will
still be possible along the inland moving east coast sea breeze
with greatest rain chances up to 30-40 percent over the interior
where boundary collisions are more likely. It will be another hot
day with highs in the upper 80s/near 90 along the coast and low to
mid 90s over the interior.

Saturday-Sunday...Low level east-southeast winds will generally
prevail across the area into the weekend, with the ridge axis
positioned across the north-central Florida peninsula. East coast
sea breeze will be able to develop and move inland each afternoon,
with isolated to scattered showers and storms developing, mainly
west of I-95. Rain chances remain on the lower end overall,
ranging from 20 percent along the coast to 30 percent well inland.

Temperatures will remain near to above normal through the
weekend, with highs reaching the mid to upper 80s along the coast,
and up to the upper 80s to low 90s inland (potentially mid 90s
well inland on Saturday). Warm and muggy morning for some areas as
temps only drop into the low 70s, which is slightly above normal
for this time of year.

Monday-Wednesday...(Previous Discussion) Consistent daily pattern
for next week as scattered showers and thunderstorms will develop
each afternoon with rain chances around 30-50 percent areawide.
Main threat with any storm that develops will be deadly cloud-to-
ground lightning strikes. The Bermuda High Pressure strengthens
over the central Atlantic with the axis of the ridge north of the
Florida peninsula. Afternoon highs reach the mid 80s along the
coast and upper 80s to around 90 degrees inland. Morning lows each
day near their seasonal values in the upper 60s, though it could
stay warm overnight along the immediate coast due to onshore winds
and high moisture values.

An interesting note in the evolving long term weather pattern.
Early next week both the GFS and ECMWF show the remnants of the
current cutoff low over the eastern CONUS becoming cutoff again
over the western Atlantic. This upper low will be weaker but
should find itself parked just east of Florida by Thursday. At the
same time a second cutoff low will develop over Texas by mid
week, keeping east central Florida underneath persistent easterly
flow. In this case, we will continue to see scattered afternoon
showers/storms with highest rain chances remaining over the
central/western peninsula.

&&

.AVIATION...
VFR conditions prevailing, with scattered to numerous showers and
thunderstorms developing this afternoon through sunset. Highest
storm potential will be west of I-95 and from KMCO/KISM south. A few
storms have the potential to produce winds of 35 kts or greater.
Storms coverage will decrease after sunset, but a few showers may
linger around the area for a few hours, hence VCSH continuing at
some terminals after 00Z.

&&

.MARINE...

Tonight-Friday...Swells up to 6-7 feet will continue to produce
poor to hazardous boating conditions across the coastal waters,
with SCA continuing over the Gulf Stream waters through early
Friday morning. Winds may become quite variable and gusty should
any storms or outflow boundaries they produce shift offshore
through late evening. Otherwise, winds will generally be out of
the S/SE becoming E/SE into tomorrow as the east coast sea breeze
develops and moves inland.

Saturday-Monday...(Previous Discussion) Improved boating
conditions for the holiday weekend as high pressure builds
westward across the Florida peninsula. Southeast winds
Saturday/Sunday become east on Monday, and will generally increase
to around 10 knots each afternoon. Could be a bit choppy on
Saturday with seas 4-5 feet across the waters, then subsiding to
3-4 feet Sunday, and 2-3 feet on Monday. Each afternoon will see
isolated to scattered lightning storms develop. Mariners should
keep an eye on the skies this holiday weekend as the main threat
with any storm will be deadly cloud-to- ground lightning strikes.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  90  72  89 /  30  30  10  20
MCO  71  94  72  92 /  50  30  20  30
MLB  70  87  74  86 /  50  20  10  20
VRB  70  88  72  87 /  30  20  10  10
LEE  71  95  73  94 /  30  40  30  30
SFB  70  94  72  93 /  50  30  20  20
ORL  71  93  73  92 /  50  30  20  30
FPR  70  87  71  86 /  30  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
     nm.

&&

Weitlich/Smith/Leahy
Hazardous weather outlook, May 21, 5:43 AM EDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
543 AM EDT Thu May 21 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-220000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
543 AM EDT Thu May 21 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Strong surface heating and cold temperatures aloft will produce
substantial instability this afternoon, allowing for scattered
lightning storms to develop as the east coast sea breeze pushes
inland. The best chance for a few strong to possibly severe storms
will be from Seminole, Orange and Brevard counties southward to
Lake Okeechobee and the Treasure coast between 4 pm and 8 pm. The
threat for strong storms will decrease after sunset but lingering
rains with embedded storms will persist in some areas past sunset
and diminish by midnight.

The primary threats will be wind gusts up to 60 mph, frequent
lightning strikes and small hail.

.FLOOD IMPACT...
Slow moving storms will produce locally heavy rain this afternoon
and early evening, capable of producing 1 to 2 inches in an hour
or less. This could produce temporary flooding of some roads and
poor drainage areas especially in urbanized locations.

.RIP CURRENT IMPACT...
Long period Northeast swells will reach the coast today and
produce a High Risk of life threatening rip currents along with
rough surf. Rip currents can pull even the best swimmers away
from shore into deeper water. Entering the surf is not
recommended.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will develop this afternoon just inland
from the coast. A few storms will push offshore the coast while
others develop farther into the interior during the late afternoon
and early evening. Conditions are favorable for strong wind gusts
of 35 to 45 knots affecting some of the inland lakes as well as
the intracoastal and nearshore Atlantic waters.

.WIND AND SEA IMPACT...
Northeast swells of 5 to 7 feet will impact the local Atlantic
waters through tonight. The primary concern will be hazardous
conditions near inlets for small craft, especially during the
outgoing tide.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Long period Northeast swells will continue to propagate into the
surf zone through the holiday weekend. These swells will produce a
High Risk of rip currents on Friday and at least a Moderate Risk
this weekend. In addition, small craft will experience hazardous
conditions near inlets especially during the outgoing tide.

Isolated to scattered lightning storms are expected each day,
mainly in the afternoons. The primary hazard from storms this
weekend and early next week will be cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Kelly

In the hours before

Local storm report, May 21, 3:40 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
340 PM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     RIP CURRENTS     5 N NEW SMYRNA BEACH    29.10N 80.94W
05/21/2020                   Volusia            FL   NEWSPAPER

            *** 1 FATAL *** A 62 YEAR OLD MALE SUCCUMBED TO A RIP
            CURRENT IN THE SURF NEAR THE 4600 BLOCK OF S. ATLANTIC
            AVE IN DAYTONA BEACH. AN ADDITIONAL BATHER WAS RESCUED
            SUCCESSFULLY WITHOUT INJURY.

&&

JCP
Local storm report, May 21, 3:45 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
345 PM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             3 S PORT SAINT LUCIE    27.23N 80.36W
05/21/2020  M0.70 INCH       St. Lucie          FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZED HAIL NEAR TREASURE
            COAST HIGH SCHOOL.

&&

CL
Local storm report, May 21, 4:12 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
412 PM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             6 WNW PORT SAINT LUCIE  27.31N 80.44W
05/21/2020  E0.70 INCH       St. Lucie          FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZED HAIL.

&&

CL
Special weather statement, May 21, 4:21 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
421 PM EDT Thu May 21 2020

FLZ053-054-058-059-212115-
St. Lucie FL-Okeechobee FL-Osceola FL-Indian River FL-
421 PM EDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LUCIE...OKEECHOBEE...
SOUTHWESTERN INDIAN RIVER AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 515
PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Okeechobee, moving south at 10 mph. Additional strong
thunderstorms are expected to develop across southern Osceola
county and Okeechobee county as several boundary interactions occur.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Treasure Island, Okeechobee, Fort Drum, Basinger and Blue Cypress
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm and
will be possible with additional storms that develop. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 2721 8079 2720 8083 2714 8087 2719 8091
      2723 8099 2730 8100 2730 8103 2733 8105
      2736 8103 2739 8112 2745 8115 2749 8120
      2755 8121 2758 8116 2765 8113 2778 8119
      2779 8071 2721 8054 2721 8068 2713 8068
TIME...MOT...LOC 2018Z 341DEG 10KT 2726 8097

Combs
Local storm report, May 21, 4:31 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
431 PM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             5 WNW PORT SAINT LUCIE  27.31N 80.43W
05/21/2020  M0.88 INCH       St. Lucie          FL   TRAINED SPOTTER

            TRAINED SPOTTER SENT IN A PICTURE OF NICKEL SIZED HAIL.

&&

CL
Special weather statement, May 21, 4:39 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
439 PM EDT Thu May 21 2020

FLZ144-212115-
Southern Lake County FL-
439 PM EDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE COUNTY UNTIL
515 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mascotte, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Groveland, Mascotte and Yalaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2873 8195 2874 8182 2854 8180 2853 8195
TIME...MOT...LOC 2039Z 261DEG 10KT 2863 8196

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:17 AM EDTRip Current StatementMLBVolusia41 hr
May 21, 2:43 PM EDTSpecial Weather StatementMLBMartin47 min
May 21, 3:09 PM EDTSevere Thunderstorm WarningMLBMartin30 min
May 21, 3:31 PM EDTSpecial Weather StatementMLBIndian River, Saint Lucie59 min
May 21, 4:01 PM EDTSevere Thunderstorm WarningMLBSaint Lucie12 min
May 21, 4:21 PM EDTSpecial Weather StatementMLBOkeechobee54 min
May 21, 4:39 PM EDTSpecial Weather StatementMLBSumter36 min
May 21, 5:09 PM EDTSevere Thunderstorm WarningMLBOkeechobee19 min
May 21, 5:17 PM EDTSpecial Weather StatementMLBOsceola58 min
May 21, 5:27 PM EDTSpecial Weather StatementMLBLake33 min
May 21, 5:34 PM EDTSevere Thunderstorm WarningMLBLake26 min
May 21, 5:53 PM EDTSpecial Weather StatementMLBOrange, Osceola82 min
May 21, 6:12 PM EDTSpecial Weather StatementMLBIndian River33 min
May 21, 6:15 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola41 min
May 21, 6:34 PM EDTSpecial Weather StatementMLBOsceola41 min
May 21, 6:37 PM EDTSevere Thunderstorm WarningMLBOsceola20 min
May 21, 6:52 PM EDTSpecial Marine WarningMLB53 min
May 21, 7:14 PM EDTSevere Thunderstorm WarningMLBOrange21 min
May 21, 7:24 PM EDTSpecial Weather StatementMLBSeminole36 min
May 21, 7:26 PM EDTSpecial Weather StatementMLBBrevard34 min
May 21, 7:31 PM EDTSevere Thunderstorm WarningMLBSeminole29 min
May 21, 7:40 PM EDTSpecial Weather StatementMLBSeminole50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.